Journal Article

Self-Fulfilling Debt Crises

Harold L. Cole and Timothy J. Kehoe

in The Review of Economic Studies

Published on behalf of Review of Economic Studies Ltd

Volume 67, issue 1, pages 91-116
Published in print January 2000 | ISSN: 0034-6527
Published online January 2000 | e-ISSN: 1467-937X | DOI: http://dx.doi.org/10.1111/1467-937X.00123
Self-Fulfilling Debt Crises

Show Summary Details

Preview

We characterize the values of government debt and the debt's maturity structure under which financial crises brought on by a loss of confidence in the government can arise within a dynamic, stochastic general equilibrium model. We also characterize the optimal policy response of the government to the threat of such a crisis. We show that when the country's fundamentals place it inside the crisis zone, the government may be motivated to reduce its debt and exit the crisis zone because this leads to an economic boom and a reduction in the interest rate on the government's debt. We show that this reduction can be gradual if debt is high or the probability of a crisis is low. We also show that, while lengthening the maturity of the debt can shrink the crisis zone, credibility-inducing policies can have perverse effects.

Journal Article.  0 words. 

Subjects: Economics

Full text: subscription required

How to subscribe Recommend to my Librarian

Users without a subscription are not able to see the full content. Please, subscribe or login to access all content.